Alert archive / New York / Lake Effect Snow Warnings in 2014

Lake Effect Snow Warning 3, NWS Albany, NY

January 27, 2014Herkimer County, New York

NWS Albany, NY issued this lake effect snow warning at Jan 27, 2014, 2:38 AM EST for Herkimer County, New York. It took effect at Jan 27, 2014, 4:00 AM EST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2014, 2:38 AM EST (07:38 UTC)
In effect from
Jan 27, 2014, 4:00 AM EST
Expired
Jan 28, 2014, 8:18 AM EST
In force
28 hr
Issued by
NWS Albany, NY

County Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 27, 1:03 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 27, 1:03 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
103 AM EST MON JAN 27 2014

.SYNOPSIS...
TONIGHT AND MONDAY A FAST MOVING LOW PRESSURE SYSTEM MOVES FROM
THE GREAT LAKES UP THE SAINT LAWRENCE VALLEY WITH SOME LIGHT SNOW.
IN ITS WAKE ANOTHER ARCTIC AIR MASS WILL POUR INTO THE REGION AS
HIGH PRESSURE BUILDS FROM THE OHIO VALLEY TO THE ATLANTIC SEABOARD
MIDWEEK...WITH BRISK WINDS AND MORE LAKE EFFECT SNOW INTO CENTRAL
NEW YORK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF MIDNIGHT...SPOTTY LIGHT SNOW/FLURRIES HAVE PERIODICALLY
AFFECTED PORTIONS OF THE MOHAWK VALLEY/WESTERN ADIRONDACKS...AS
WELL AS NORTHERN PORTIONS OF THE CAPITAL REGION AND INTO THE
SARATOGA REGION AND SOUTHERN VERMONT. THIS SNOW IS MAINLY IN ASSOCIATION
WITH MID LEVEL ISENTROPIC LIFT...OUT AHEAD OF AN APPROACHING
CLIPPER TYPE SYSTEM ACROSS THE GREAT LAKES. IT APPEARS THAT THIS
AREA OF ISENTROPIC LIFT SHOULD SLOWLY SHIFT NORTHWARD
OVERNIGHT...SO THE CHANCES OF SNOW SHOWERS SHOULD INCREASE AND/OR
CONTINUE FOR THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE/SARATOGA
REGION...AND ALSO EXPANDING INTO PORTION OF SOUTHERN VT. FURTHER
SOUTH...FORCING WILL BE MUCH WEAKER...SO ONLY WILL HAVE MENTION OF
SLIGHT CHC/LOW CHC OF SNOW SHOWERS/FLURRIES FOR AREAS SOUTH OF
INTERSTATE 90 THROUGH DAYBREAK.

SNOWFALL AMTS OVERNIGHT SHOULD GENERALLY RANGE FROM 1-2 INCHES
ACROSS PORTIONS OF THE SW ADIRONDACKS...AND POSSIBLY THE NORTH
SIDE OF THE MOHAWK VALLEY...AND GENERALLY UNDER AN INCH
ELSEWHERE...WITH MANY AREAS ONLY EXPERIENCING A DUSTING AT MOST
FROM ALBANY SOUTH AND EAST THROUGH DAYBREAK.

SOUTH WINDS HAVE INCREASED WITHIN CLOSE PROXIMITY TO THE HUDSON
RIVER VALLEY...WITH SUSTAINED WINDS OF 10-15 MPH...AND SOME GUSTS
OF 15-20 MPH. WE EXPECT THESE WIND SPEEDS TO PERSIST THROUGH
DAYBREAK...WITH SOME GUSTS POSSIBLY REACHING UP TO 25 MPH AT TIMES.

WITH THE CLOUDS AND FLURRIES...AND PERSISTENT LOW LEVEL WARM
ADVECTION...TEMPERATURES SHOULD CONTINUE TO SLOWLY RISE
OVERNIGHT...REACHING THE LOWER/MID 20S IN PORTIONS OF THE HUDSON
RIVER VALLEY FROM ALBANY SOUTH...AND GENERALLY MID TEENS TO LOWER
20S TO THE NORTH.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
THIS NORTHERN STREAM UPPER SYSTEM IS A BIT LIMITED IN
MOISTURE...BUT A STRONG SOUTHWESTERLY LOW LEVEL JET CORE...SOME
ISENTROPIC LIFT AND DECENT FRONTOGENESIS ALONG THE COLD FRONT
SHOULD COMBINE TO BRING HIGH CHANCE TO LIKELY SNOW SHOWERS
TOMORROW MORNING INTO THE AFTERNOON. MANY AREAS COULD SEE A
DUSTING TO AN INCH...WITH SOME HIGHER ELEVATIONS POSSIBLY SEEING
AN INCH OR TWO...AND MAYBE UP TO 4 INCHES IN THE SOUTHERN
ADIRONDACKS.

HIGH TEMPERATURES TOMORROW ARE A LITTLE TRICKY...WITH STRONG WARM
ADVECTION AND DECENT BOUNDARY LAYER JET ENERGY...BUT CLOUDS AND
SNOW SHOWERS PREVENTING ANY SUNSHINE. SOME DOWNSLOPE PROCESSES
COULD INFLUENCE TEMPERATURES...BUT SINCE THE GROUND IS SO COLD AND
THERE IS A LITTLE BIT OF SNOW PACK...GOING JUST A LITTLE COOLER
THAN GUIDANCE. HIGHS IN THE 20S TO LOWER 30S.

SNOW MOVES OUT MONDAY AFTERNOON AND RAPID COOLING TAKES PLACE
ACROSS THE REGION. SOME LAKE EFFECT SNOW IS POSSIBLE INTO NORTHERN
HERKIMER...BUT THE INLAND EXTENT IS IN QUESTION...SO NO HEADLINES
AT THIS TIME BUT WILL BE MONITORED FOR POTENTIAL HEADLINES IN THE
NEXT FEW DAYS. STRONG WINDS AND RAPIDLY FALLING TEMPERATURES
COULD SUPPORT WIND CHILL HEADLINES LATE MONDAY NIGHT AND EARLY
TUESDAY MORNING...BUT AGAIN...WILL WAIT FOR LATER DATA AND
GUIDANCE TO DECIDE ON THOSE POTENTIAL HEADLINES. LOWS MONDAY NIGHT
WELL BELOW ZERO IN THE NORTH TO SINGLE NUMBER IN THE SOUTH WITH
WIND CHILLS POTENTIALLY LESS THAN 15 BELOW. HIGHS TUESDAY NEAR 10
IN THE NORTH TO UPPER TEENS IN THE SOUTH.

MORE TRANQUIL WEATHER AND DEAMPLIFICATION OF THE PATTERN ACROSS
NORTH AMERICA SHOULD ALLOW TEMPERATURES TO WARM JUST A LITTLE
TUESDAY INTO WEDNESDAY...WITH SPLIT FLOW DEVELOPING AND CHAOS
WITHIN THE MORE ZONAL FLOW...INDICATED AS LITTLE WRINKLES IN THE
FLOW...ANY OF WHICH COULD BRING A PERIOD OF SNOW SHOWER ACTIVITY
IN THE TUESDAY THROUGH WEDNESDAY TIME FRAME. GUIDANCE DOES
INDICATE A SYSTEM TRACKING JUST SOUTH OF OUR REGION...BUT VERY
CLOSE. FOR NOW...CONFINING SNOW SHOWER CHANCES TO THE SOUTHERN
ADIRONDACKS WITH LAKE EFFECT PROCESSES...AND WILL DEPEND ON NEARER
TERM DATA AND GUIDANCE IN THE NEXT DAY OR TWO TO DETERMINE IF THE
SYSTEM REALLY DOES REMAIN SOUTH AND MISS OUR REGION. HIGHS
TUESDAY NEAR 10 IN THE NORTH TO UPPER TEENS IN THE SOUTH. HIGHS
WEDNESDAY IN THE LOW TEENS TO THE NORTH TO AROUND 20 IN THE SOUTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM PORTION OF THE FORECAST WILL CONTINUE WITH BELOW
NORMAL TEMPS...BUT WITH SOME MODERATION FROM THE ANTECEDENT MUCH
BELOW NORMAL TEMPS. PRECIP CHANCES WILL ALSO INCREASE TOWARD THE END
OF THE PERIOD...AS A STRONG LOW LEVEL BAROCLINIC ZONE DEVELOPS FROM
THE SOUTHWEST U.S. EXTENDING INTO THE NORTHERN MID ATLANTIC STATES.
SLIGHT MID/UPPER LEVEL TROPOSPHERIC WAVES WILL LIKELY INDUCE LARGE
AREAS OF OVERRUNNING PRECIPITATION ON THE COLD SIDE OF THIS
DEVELOPING LOW LEVEL FRONTAL ZONE...WITH THESE FEATURES LIKELY TO BE
DIFFICULT TO TIME THIS FAR OUT. HERE ARE SOME MORE SPECIFICS...

WED NT-THU...SOME LAKE EFFECT SNOW SHOWERS MAY REMAIN ACROSS
PORTIONS OF THE WESTERN ADIRONDACKS WED NT INTO THU AM...OTHERWISE
AT THIS TIME...IT APPEARS THAT WEAK HIGH PRESSURE SHOULD
DOMINATE...WITH GENERALLY DRY CONDITIONS INTO THU AM. CLOUDS WILL
LIKELY INCREASE LATE THU...IN ADVANCE OF ANOTHER CLIPPER TYPE SYSTEM
APPROACHING FROM THE GREAT LAKES REGION. EXPECT COLD TEMPS WED
NT/THU AM...GENERALLY IN THE SINGLE DIGITS ABOVE AND BELOW
ZERO...FOLLOWED BY SLIGHT MODERATION FOR THU...WITH MAX TEMPS
REACHING THE 20S IN MOST AREAS...EXCEPT FOR TEENS ACROSS HIGHER
ELEVATIONS.

THU NT-FRI...A CLIPPER TYPE SYSTEM IS EXPECTED TO TRACK WELL NORTH
OF THE REGION...WITH AN ASSOCIATED FRONTAL BOUNDARY CROSSING THE
REGION LATE THU NT OR FRI. THIS MAY PRODUCE SOME SNOW SHOWERS...ESP
ACROSS NORTHERN AREAS...WHERE CHC POPS ARE INDICATED. TEMPS SHOULD
BE A BIT MILDER DUE TO CLOUDS...AND A DEVELOPING SOUTHWEST
FLOW...WITH OVERNIGHT MINS FALLING INTO THE TEENS...WITH SOME SINGLE
DIGITS POSSIBLE ACROSS THE WESTERN ADIRONDACKS. FRI MAX TEMPS SHOULD
REACH 25-30 IN VALLEYS...AND GENERALLY UPPER TEENS TO MID 20S ACROSS
HIGHER ELEVATIONS.

FRI NT-SUN...THE AFOREMENTIONED FRONTAL BOUNDARY SLOWLY PASSES SOUTH
OF THE REGION...BEFORE STALLING...AS THE AFOREMENTIONED LARGE LOW
LEVEL BAROCLINIC ZONE SETS UP. MOST MODELS SUGGEST THAT ONE WAVE
TRAVELS ALONG THIS ZONE SOMETIME SAT OR SAT NT...THEN AGAIN POSSIBLY
TOWARD OR AFTER THE END OF THIS PERIOD. WILL INDICATE CHC POPS FOR
LIGHT SNOW FOR SAT-SAT NT...AS IT APPEARS THAT THE GENERAL CONSENSUS
AMONG MODELS/INCLUDING THEIR ENSEMBLES/ IS FOR AT LEAST SOME TYPE OF
WAVE TO INTERACT WITH THIS STRONG LOW LEVEL FRONTAL ZONE DURING
THIS TIME PERIOD. TEMPS SHOULD BE COLD ENOUGH TO SUPPORT SNOW...WITH
MAX TEMPS MAINLY IN THE 20S TO LOWER 30S...AND OVERNIGHT MINS IN THE
TEENS AND LOWER 20S. DEPENDING ON THE SPEED/EVOLUTION ON THIS
WAVE...AND POTENTIAL SUBSEQUENT WAVES DEVELOPING ALONG THIS
BOUNDARY...THERE COULD BE A LULL IN OVERALL PRECIP CHANCES SOMETIME
LATE SAT NT OR SUN...BUT AGAIN...TIMING OF SUCH WAVES AT THIS FAR
OUT DOES NOT ALLOW FOR MUCH CONFIDENCE.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A FAST MOVING CLIPPER TYPE LOW PRESSURE WILL MOVE FROM THE ERN
GREAT LAKES REGION ACROSS SOUTHERN QUEBEC THIS MORNING...AND INTO
THE CANADIAN MARITIMES BY THIS EVENING. AN ARCTIC COLD FRONT
ASSOCIATED WITH THE CYCLONE WILL MOVE ACROSS THE REGION IN THE
LATE MORNING INTO THE EARLY AFTERNOON.

VFR CONDITIONS ARE EXPECTED EARLY THIS MORNING FROM KALB-KPSF
SOUTHWARD WITH CIGS IN THE 3.5-6 KFT AGL RANGE. KGFL WILL HAVE
PERIODS OF LIGHT SNOW WITH GENERALLY MVFR CIGS AND VSBYS...BUT A
TEMPO GROUP WAS USED FROM 06Z-08Z FOR MINOR LAPSES DOWN TO A
COUPLE OF MILES.

BTWN 14Z-18Z...THE SNOW SHOWERS WILL INCREASE IN COVERAGE WITH THE
APPROACHING ARCTIC COLD FRONT. CIGS/VSBYS WILL LIKELY FALL INTO
THE MVFR RANGE AT ALL THE TAF SITES. LATER TAF ISSUANCES MAY HAVE
TO ADDRESS A TEMPO FOR AN HOUR OR SO BURST OF HEAVIER SNOW
SHOWERS/SQUALLS WITH THE FRONTAL PASSAGE IN THE 17Z-18Z TIMEFRAME
WHICH COULD LOWER FLIGHT CONDITIONS INTO THE IFR OR EVEN LIFR
RANGE. THE SNOW MAY PERSIST A LITTLE PAST 18Z AT KPSF.

EXPECT CONDITIONS TO RISE BACK TO VFR LEVELS IN THE LATER
AFTERNOON/EARLY EVENING IN THE 18Z-22Z TIME FRAME WITH MID AND
HIGH LEVEL CLOUDINESS LINGERING AFTER 00Z/TUE.

THIS MORNING THE  WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST
AT 5-10 KT...EXCEPT 10-20 KT AT KALB. THESE WINDS WILL CONTINUE
THROUGH THE MID TO LATE MORNING...BEFORE SHIFTING INTO THE
WEST/NORTHWEST WITH THE ARCTIC FRONT EARLY IN THE AFTERNOON...AND
INCREASING TO 15-25 KT...WITH SOME GUSTS POSSIBLY REACHING THE 30-35
KT RANGE AT TIMES...ESP AT KALB AND KPSF.

LOW LEVEL WIND SHEAR HAS BEEN CONTINUED AT KGFL AND KPOU OVERNIGHT...AS
SFC WINDS REMAIN RELATIVELY LIGHT FROM THE SOUTH TO SOUTHWEST AT
LESS THAN 6 KTS...WHILE WINDS AROUND 2000 FT AGL INCREASE FROM
THE SOUTH/SOUTHWEST AT 35-45 KT. THE LLWS SHOULD DIMINISH TOWARDS
14Z TODAY.

OUTLOOK...

MONDAY NIGHT: LOW OPERATIONAL IMPACT.BREEZY SLIGHT CHANCE OF SHSN.
TUESDAY: LOW OPERATIONAL IMPACT.BREEZY  NO SIG WX.
TUESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
WEDNESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHSN.
FRIDAY: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED THROUGH EARLY NEXT WEEK.

SOME LIGHT SNOW IS EXPECTED TONIGHT AND MONDAY...WITH LAKE
EFFECT INTO THE WESTERN ADIRONDACKS MIDWEEK. OTHERWISE MUCH OF
THE WEEK HIGH PRESSURE AND ARCTIC AIR WILL DOMINATE OUR WEATHER.

WITH TEMPERATURES EXPECTED TO REMAIN BELOW FREEZING AND 10 TO 20
DEGREES BELOW NORMALS RIVER AND LAKE ICE WILL CONTINUE TO
INCREASE AND THICKEN.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...KL/11/NAS
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL/WASULA
HYDROLOGY...SNYDER
Hazardous weather outlook, Jan 26, 4:16 PM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EST SUN JAN 26 2014

MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-082>084-
VTZ013>015-271115-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-
WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
416 PM EST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN
VERMONT...THE EASTERN CATSKILLS...SCHOHARIE VALLEY...WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND
NORTHERN AND CENTRAL TACONICS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILL ADVISORIES OR WARNINGS MAY BE NEEDED MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ049-050-052-053-059-060-064>066-271115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
416 PM EST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MID
HUDSON VALLEY...SOUTHERN TACONICS...AND NORTHWESTERN CONNECTICUT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 2:38 AM ESTWind Chill AdvisoryALYAlbany, Columbia, Fulton, Greene, Hamilton, Herkimer and 8 more32 hr
Jan 27, 7:59 AM ESTSpecial Weather StatementALYHamilton, Herkimer46 min
Jan 27, 8:23 AM ESTSpecial Weather StatementALYFulton, Montgomery, Saratoga, Schenectady, Schoharie, Warren and 1 more52 min
Jan 27, 9:16 AM ESTSpecial Weather StatementALYAlbany, Rensselaer, Saratoga, Schenectady, Schoharie, Washington59 min
Jan 27, 10:14 AM ESTSpecial Weather StatementALYRensselaer61 min
Jan 27, 11:55 AM ESTLake Effect Snow AdvisoryALYHamilton, Herkimer14 hr
Jan 27, 3:30 PM ESTWind Chill WarningALYHamilton, Herkimer19 hr

Nearby

Lake Effect Snow Warnings in New York, 2014Every lake effect snow warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.